Analysis & PDE

  • Anal. PDE
  • Volume 8, Number 3 (2015), 713-746.

Large BMO spaces vs interpolation

Jose Conde-Alonso, Tao Mei, and Javier Parcet

Full-text: Open access


We introduce a class of BMO spaces which interpolate with Lp and are sufficiently large to serve as endpoints for new singular integral operators. More precisely, let (Ω,Σ,μ) be a σ-finite measure space. Consider two filtrations of Σ by successive refinement of two atomic σ-algebras Σa and Σb having trivial intersection. Construct the corresponding truncated martingale BMO spaces. Then, the intersection seminorm only leaves out constants and we provide a quite flexible condition on (Σa,Σb) so that the resulting space interpolates with Lp in the expected way. In the presence of a metric d, we obtain endpoint estimates for Calderón–Zygmund operators on (Ω,μ,d) under additional conditions on (Σa,Σb). These are weak forms of the “isoperimetric” and the “locally doubling” properties of Carbonaro, Mauceri and Meda which admit less concentration at the boundary. Examples of particular interest include densities of the form e±|x|α for any α > 0 or (1 + |x|β)1 for any β n32. A (limited) comparison with Tolsa’s RBMO is also possible. On the other hand, a more intrinsic formulation yields a Calderón–Zygmund theory adapted to regular filtrations over (Σa,Σb) without using a metric. This generalizes well-known estimates for perfect dyadic and Haar shift operators. In contrast to previous approaches, ours extends to matrix-valued functions (via recent results from noncommutative martingale theory) for which only limited results are known and no satisfactory nondoubling theory exists so far.

Article information

Anal. PDE, Volume 8, Number 3 (2015), 713-746.

Received: 9 July 2014
Revised: 18 January 2015
Accepted: 6 March 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 42B20: Singular and oscillatory integrals (Calderón-Zygmund, etc.) 42B35: Function spaces arising in harmonic analysis 46L52: Noncommutative function spaces 60G46: Martingales and classical analysis

nondoubling measures BMO spaces interpolation martingales noncommutative harmonic analysis classical harmonic analysis Calderón–Zygmund theory


Conde-Alonso, Jose; Mei, Tao; Parcet, Javier. Large BMO spaces vs interpolation. Anal. PDE 8 (2015), no. 3, 713--746. doi:10.2140/apde.2015.8.713.

Export citation


  • T. N. Bekjan, Z. Chen, M. Perrin, and Z. Yin, “Atomic decomposition and interpolation for Hardy spaces of noncommutative martingales”, J. Funct. Anal. 258:7 (2010), 2483–2505.
  • J. Bergh and J. L öfstr öm, Interpolation spaces: an introduction, Grundlehren der Math. Wissenschaften 223, Springer, Berlin, 1976.
  • A. Carbonaro, G. Mauceri, and S. Meda, “$H\sp 1$ and BMO for certain locally doubling metric measure spaces”, Ann. Sc. Norm. Super. Pisa Cl. Sci. $(5)$ 8:3 (2009), 543–582.
  • A. Carbonaro, G. Mauceri, and S. Meda, “$H\sp 1$ and BMO for certain locally doubling metric measure spaces of finite measure”, Colloq. Math. 118:1 (2010), 13–41.
  • M. Christ, “A $T(b)$ theorem with remarks on analytic capacity and the Cauchy integral”, Colloq. Math. 60/61:2 (1990), 601–628.
  • J. M. Conde, “A note on dyadic coverings and nondoubling Calderón–Zygmund theory”, J. Math. Anal. Appl. 397:2 (2013), 785–790.
  • J. M. Conde-Alonso and J. Parcet, “Atomic blocks for noncommutative martingales”, preprint, 2014.
  • B. Davis, “On the integrability of the martingale square function”, Israel J. Math. 8 (1970), 187–190.
  • J. Duoandikoetxea, Fourier analysis, Graduate Studies in Mathematics 29, American Mathematical Society, Providence, RI, 2001.
  • J. L. Rubio de Francia, F. J. Ruiz, and J. L. Torrea, “Calderón–Zygmund theory for operator-valued kernels”, Adv. in Math. 62:1 (1986), 7–48.
  • J. B. Garnett and P. W. Jones, “BMO from dyadic BMO”, Pacific J. Math. 99:2 (1982), 351–371.
  • A. M. Garsia, Martingale inequalities: seminar notes on recent progress, W. A. Benjamin, Reading, MA–London–Amsterdam, 1973.
  • G. Hong and T. Mei, “John–Nirenberg inequality and atomic decomposition for noncommutative martingales”, J. Funct. Anal. 263:4 (2012), 1064–1097.
  • T. Hyt önen and A. Kairema, “Systems of dyadic cubes in a doubling metric space”, Colloq. Math. 126:1 (2012), 1–33.
  • S. Janson and P. W. Jones, “Interpolation between $H\sp{p}$ spaces: the complex method”, J. Funct. Anal. 48:1 (1982), 58–80.
  • F. John and L. Nirenberg, “On functions of bounded mean oscillation”, Comm. Pure Appl. Math. 14 (1961), 415–426.
  • M. Junge, “Doob's inequality for non-commutative martingales”, J. Reine Angew. Math. 549 (2002), 149–190.
  • M. Junge and T. Mei, “Noncommutative Riesz transforms–-a probabilistic approach”, Amer. J. Math. 132:3 (2010), 611–680.
  • M. Junge and M. Musat, “A noncommutative version of the John–Nirenberg theorem”, Trans. Amer. Math. Soc. 359:1 (2007), 115–142.
  • M. Junge and M. Perrin, Theory of $\mathscr H\sb p$-spaces for continuous filtrations in von Neumann algebras, Astérisque 362, 2014.
  • M. Junge and Q. Xu, “Noncommutative Burkholder/Rosenthal inequalities”, Ann. Probab. 31:2 (2003), 948–995.
  • M. Junge, T. Mei, and J. Parcet, “Smooth Fourier multipliers on group von Neumann algebras”, Geom. Funct. Anal. 24:6 (2014), 1913–1980.
  • M. Junge, T. Mei, and J. Parcet, “Algebraic Calderón–Zygmund theory”. In preparation.
  • L. D. López-Sánchez, J. M. Martell, and J. Parcet, “Dyadic harmonic analysis beyond doubling measures”, Adv. Math. 267 (2014), 44–93.
  • F. Lust-Piquard, “Inégalités de Khintchine dans $C\sb p\;(1<p<\infty)$”, C. R. Acad. Sci. Paris Sér. I Math. 303:7 (1986), 289–292.
  • F. Lust-Piquard and G. Pisier, “Noncommutative Khintchine and Paley inequalities”, Ark. Mat. 29:2 (1991), 241–260.
  • J. Mateu, P. Mattila, A. Nicolau, and J. Orobitg, “BMO for nondoubling measures”, Duke Math. J. 102:3 (2000), 533–565.
  • G. Mauceri and S. Meda, “${\rm BMO}$ and $H\sp 1$ for the Ornstein–Uhlenbeck operator”, J. Funct. Anal. 252:1 (2007), 278–313.
  • G. Mauceri, S. Meda, and P. Sj ögren, “Endpoint estimates for first-order Riesz transforms associated to the Ornstein–Uhlenbeck operator”, Rev. Mat. Iberoam. 28:1 (2012), 77–91.
  • T. Mei, “BMO is the intersection of two translates of dyadic BMO”, C. R. Math. Acad. Sci. Paris 336:12 (2003), 1003–1006.
  • T. Mei, “Operator valued Hardy spaces”, Mem. Amer. Math. Soc. 188:881 (2007), vi+64.
  • T. Mei and J. Parcet, “Pseudo-localization of singular integrals and noncommutative Littlewood–Paley inequalities”, Int. Math. Res. Not. 2009:8 (2009), 1433–1487.
  • M. Musat, “Interpolation between non-commutative BMO and non-commutative $L\sb p$-spaces”, J. Funct. Anal. 202:1 (2003), 195–225.
  • F. Nazarov, S. Treil, and A. Volberg, “Accretive system $Tb$-theorems on nonhomogeneous spaces”, Duke Math. J. 113:2 (2002), 259–312.
  • J. Parcet, “Pseudo-localization of singular integrals and noncommutative Calderón–Zygmund theory”, J. Funct. Anal. 256:2 (2009), 509–593.
  • J. Parcet and N. Randrianantoanina, “Gundy's decomposition for non-commutative martingales and applications”, Proc. London Math. Soc. $(3)$ 93:1 (2006), 227–252.
  • M. Perrin, “A noncommutative Davis' decomposition for martingales”, J. Lond. Math. Soc. $(2)$ 80:3 (2009), 627–648.
  • G. Pisier and Q. Xu, “Non-commutative martingale inequalities”, Comm. Math. Phys. 189:3 (1997), 667–698.
  • G. Pisier and Q. Xu, “Non-commutative $L\sp p$-spaces”, pp. 1459–1517 in Handbook of the geometry of Banach spaces, II, edited by W. B. Johnson and J. Lindenstrauss, North-Holland, Amsterdam, 2003.
  • P. Portal, “Maximal and quadratic Gaussian Hardy spaces”, Rev. Mat. Iberoam. 30:1 (2014), 79–108.
  • X. Tolsa, “BMO, $H\sp 1$, and Calderón–Zygmund operators for non doubling measures”, Math. Ann. 319:1 (2001), 89–149.